Kansas, 2020

Hail and Damaging Wind in Kansas, May 21, 2020

May 21, 2020 · NWS DDC · 35 events in 9 counties and zones

A slight severe risk was draped across much of the CWA due to a surface convergent boundary over western counties with an approaching cold front from the north. Supercell thunderstorms developed along the convergent boundary during the late afternoon before forming into a complex line of storms along the front that lasted into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slight severe risk was draped across much of the CWA due to a surface convergent boundary over western counties with an approaching cold front from the north. Supercell thunderstorms developed along the convergent boundary during the late afternoon before forming into a complex line of storms along the front that lasted into the overnight hours. There was ample instability with CAPE over 2000J/kg coupled with decent shear up to 30KT and moisture influx due to the more saturated and unstable southeast low level flow. Early on with the supercells, funnel clouds and large hail were the main threats. Once the line developed and pushed south and east, damaging winds and hail became the hazards with many reports that verified a number of the warnings that were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 12:33 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, May 21, 12:33 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
233 PM CDT Thu May 21 2020

...updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu May 21 2020

Main impact to aviation will be the potential for convection, with
heavy rain, and lowered ceilings going into the mid evening hours. A
cold front over nw and far west central KS will be the likely
initiation point for a few scattered thunderstorms as early as 21
UTC. The initial storms should quickly begin to develop additional
cells on the outflow with a cold pool developing and driving an
MCS east-southeast through the late evening hours and beyond
midnight. There is good deep shear for initial rounds of large
hail in excess of 2 inches and downdraft cape to support
accelerating downbursts to 60 mph or more locally. More
uncertainly however in potential for widespread damaging winds
based on HRRR/HiRES model relatively low post gust front surface
wind output. An upper wave will be rotating through the region
during the early morning Friday which may translate into a
continued , mainly low end severe risk in central Kansas early
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  90 /  60  20   0   0
GCK  53  81  57  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  57  94 /  50  20   0   0
HYS  57  80  57  87 /  80  20  10  10
P28  61  81  63  88 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 21, 1:45 AM MST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 21, 2:54 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Thu May 21 2020

KSZ085-086-212245-
Seward KS-Stevens KS-
454 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or near Liberal, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Liberal and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3723 10104 3724 10080 3711 10064 3700 10084
      3700 10117
TIME...MOT...LOC 2153Z 216DEG 20KT 3699 10103

UMSCHEID
Local storm report, May 21, 3:11 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          3 WNW JOHNSON CITY      37.59N 101.80W
05/21/2020                   STANTON            KS   PUBLIC

            LANDSPOUT TORNADO.

&&

MR
Special weather statement, May 21, 3:16 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM MDT Thu May 21 2020

KSZ061-212245-
Hamilton KS-
416 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or near Coolidge, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10175 3823 10170 3798 10204
TIME...MOT...LOC 2216Z 224DEG 21KT 3808 10206

Tatro
Special weather statement, May 21, 3:22 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM MDT Thu May 21 2020

KSZ061-212300-
Hamilton KS-
422 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 25 mph.

Landspout tornadoes, half inch hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Syracuse.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3817 10174 3815 10154 3786 10160 3786 10177
TIME...MOT...LOC 2221Z 192DEG 21KT 3793 10169

Tatro
Special weather statement, May 21, 3:38 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Thu May 21 2020

KSZ075-076-085-086-212315-
Seward KS-Stevens KS-Grant KS-Haskell KS-
538 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moscow, moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Satanta, Moscow, Ryus and Cave.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3721 10121 3755 10137 3755 10092 3722 10101
TIME...MOT...LOC 2238Z 170DEG 19KT 3728 10114

UMSCHEID
Local storm report, May 21, 3:42 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          2 SSW GARDEN CITY       37.95N 100.88W
05/21/2020                   FINNEY             KS   STORM CHASER

            REPORTED THROUGH SOCIAL MEDIA.

&&

MR

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

34 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
May 21, 3:44 PM MST
Where
Hamilton County, 0.88 mi NW of Coolidge
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.040, -102.010

Hail, Hamilton

When
May 21, 3:51 PM MST
Where
Hamilton County, 0.88 mi NW of Coolidge
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
38.040, -102.010

Hail, Hamilton

When
May 21, 4:05 PM MST
Where
Hamilton County, 1.77 mi ESE of Mayline
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.960, -101.640

Hail, Hamilton

When
May 21, 4:20 PM MST
Where
Hamilton County, 0.88 mi NE of Mayline
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.980, -101.660

Hail, Hamilton

When
May 21, 4:35 PM MST
Where
Hamilton County, 4.84 mi S of Syracuse
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.910, -101.750

Hail, Hamilton

When
May 21, 4:35 PM MST
Where
Hamilton County, 2.14 mi NNE of Kendall
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.960, -101.540

Hail, Hamilton

When
May 21, 4:41 PM MST
Where
Hamilton County, 7.43 mi SSW of Kendall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.830, -101.600

Hail, Hamilton

When
May 21, 4:41 PM MST
Where
Hamilton County, 5.55 mi S of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
37.900, -101.760

Hail, Kearny

When
May 21, 5:51 PM CST
Where
Kearny County, 3.88 mi W of Lakin
Measured
1.25 in hail
Reported by
Public
Coordinates
37.940, -101.320

Hail, Hamilton

When
May 21, 4:52 PM MST
Where
Hamilton County, 0.88 mi NE of Kendall
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.940, -101.540

Hail, Kearny

When
May 21, 5:53 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1.5 in hail
Reported by
Public
Coordinates
37.940, -101.260

Hail, Kearny

When
May 21, 5:56 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.260

Hail, Seward

When
May 21, 6:08 PM CST
Where
Seward County, 10.04 mi WNW of Kismet
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.270, -100.860

Hail, Seward

When
May 21, 6:11 PM CST
Where
Seward County, 13.37 mi NW of Kismet
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.310, -100.900

Hail, Seward

When
May 21, 6:15 PM CST
Where
Seward County, 11.63 mi NW of Kismet
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.300, -100.870

Hail, Seward

When
May 21, 6:17 PM CST
Where
Seward County, 12.05 mi NW of Kismet
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.310, -100.870

Hail, Stanton

When
May 21, 6:18 PM CST
Where
Stanton County, 10.87 mi NNW of Stanton Co Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -101.760

Hail, Seward

When
May 21, 6:20 PM CST
Where
Seward County, 12.05 mi NW of Kismet
Measured
2 in hail
Reported by
Public
Coordinates
37.310, -100.870

Hail, Seward

When
May 21, 6:23 PM CST
Where
Seward County, 14.48 mi NW of Kismet
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
37.360, -100.870

Hail, Seward

When
May 21, 6:26 PM CST
Where
Seward County, 12.19 mi NW of Kismet
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.330, -100.850

Hail, Morton

When
May 21, 6:27 PM CST
Where
Morton County, 5.67 mi WNW of Richfield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.310, -101.870

Hail, Seward

When
May 21, 6:33 PM CST
Where
Seward County, 13.96 mi NW of Kismet
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.350, -100.870

Thunderstorm Wind, Grant

When
May 21, 6:45 PM CST
Where
Grant County, 6.24 mi N of Ulysses Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.690, -101.360

There was considerable (but not specified) damage to a structure at the feedlot.

Hail, Stanton

When
May 21, 6:59 PM CST
Where
Stanton County, 0.88 mi NW of Stanton Co Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.590, -101.710

Hail, Haskell

When
May 21, 7:10 PM CST
Where
Haskell County, Sublette Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.480, -100.830

Hail, Stevens

When
May 21, 7:15 PM CST
Where
Stevens County, 0.88 mi NW of Moscow
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.340, -101.210

Hail, Grant

When
May 21, 7:20 PM CST
Where
Grant County, 8.18 mi SW of Ryus
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.400, -101.210

Hail, Haskell

When
May 21, 7:30 PM CST
Where
Haskell County, 4.96 mi NNW of Sublette
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -100.870

Hail, Grant

When
May 21, 7:50 PM CST
Where
Grant County, Ulysses
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.580, -101.370

Hail, Grant

When
May 21, 7:55 PM CST
Where
Grant County, 1.49 mi SSW of Ryus
Measured
2 in hail
Reported by
Social Media
Coordinates
37.460, -101.110

Hail, Haskell

When
May 21, 9:16 PM CST
Where
Haskell County, 4.96 mi NNW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -100.740

Hail, Gray

When
May 21, 9:31 PM CST
Where
Gray County, 2.58 mi ESE of Ingalls
Measured
1.5 in hail
Reported by
Public
Coordinates
37.810, -100.410

Hail, Gray

When
May 21, 9:31 PM CST
Where
Gray County, 1.49 mi SSE of Ingalls
Measured
1.5 in hail
Reported by
Public
Coordinates
37.810, -100.440

Hail, Gray

When
May 21, 9:35 PM CST
Where
Gray County, Ingalls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.830, -100.450

Hail, Gray

When
May 21, 9:35 PM CST
Where
Gray County, 0.69 mi N of Ingalls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.840, -100.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899024, 899025, 899026, 899027, 899028, 899029, 899030, 899031, 899032, 899033, 899034, 899035, 899036, 899037, 899038, 899039, 899040, 899041, 899042, 899043, 899044, 899045, 899058, 899046, 899047, 899048, 899049, 899050, 899051, 899052, 899053, 899054, 899055, 899056, 899057.